Tornadoes · United States · Arkansas · 2004

F0 tornado, Big Fork to Black Spgs, Arkansas, April 9, 2004

From Big Fork to Black Spgs, this F0 tornado ran 2.4 miles across Montgomery and Polk counties on April 9, 2004, touching down at 8:36 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
April 9, 2004
Touchdown
8:36 PM CDT (01:36 UTC)
Path length
2.4 miles (3.9 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
Counties
Montgomery and Polk counties
Touchdown point
34.380, -93.920
Lift-off point
34.320, -93.870
Record number
41

What the Weather Service recorded

A weak tornado was spawned in southeast Polk County about 8 miles southeast of Big Fork. The tornado pushed over a few trees and downed large tree limbs before moving into southwest Montgomery County.

A weak tornado moved from southeast Polk County into southwest Montgomery County. The tornado affected areas 13 to 14 miles southwest of Black Springs, and caused mostly tree damage. The tornado was on the ground for almost 2 miles before dissipating.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

6 minutes of warning. NWS LZK issued a tornado warning for this county at 01:30 UTC, 6 minutes before the tornado touched down, in force until 02:15 UTC.

Issued (UTC)ExpiredProductOffice
01:30 UTC02:15 UTCTornado WarningLZK

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:07 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at Apr 9, 8:00 PM CDT, 36 minutes earlier.

Area forecast discussion, Apr 9, 8:00 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
800 PM CDT FRI APR 9 2004

.DISCUSSION...
UPDATE TO CANCEL SEVERE THUNDERSTORM WATCH #59 AND REPLACE WITH
SEVERE THUNDERSTORM WATCH #60. THUNDERSTORMS ARE DEVELOPING ALONG A
SURFACE BOUNDARY THROUGH OKLAHOMA...TO NEAR FORT SMITH...AND
SOUTHEAST TO JUST SOUTH OF LITTLE ROCK AND HELENA. STORMS LOOK TO
CONTINUE FIRING ALONG AND SOUTH OF THIS BOUNDARY...WITH NEW WATCH
BOX PLACED SOUTH OF THIS LINE. UPPER LEVEL ENERGY WILL CONTINUE THE
CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THE EVENING AND
SATURDAY...WITH LOCALLY HEAVY RAIN ESPECIALLY SOUTH SATURDAY.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

58
Hazardous weather outlook, Apr 9, 5:25 PM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
525 PM CDT FRI APR 9 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-101000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
525 PM CDT FRI APR 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

AN UPPER LEVEL LOW WILL MOVE ACROSS NORTHERN ARKANSAS AND SOUTHERN
MISSOURI THIS EVENING. ANOTHER UPPER LEVEL LOW WILL PASS OVER
SOUTHERN ARKANSAS LATE TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE
PREVALENT OVER NORTHERN...CENTRAL AND WESTERN ARKANSAS THIS
EVENING...WITH SOME STORMS POSSIBLY BECOMING SEVERE. THE MAIN THREAT
WITH THESE STORMS WILL BE LARGE HAIL. ISOLATED STRONG AND DAMAGING
WINDS WILL ALSO BE POSSIBLE. AS THE SECOND UPPER LEVEL LOW PASSES
OVER SOUTHERN ARKANSAS LATE TONIGHT...STRONG TO SEVERE THUNDERSTORMS
MAY AGAIN BE POSSIBLE IN THAT AREA. AGAIN...THE PRIMARY THREAT WILL
BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOW PRESSURE WILL REMAIN TO THE WEST OF THE AREA SATURDAY WITH A
SOUTHERLY WIND FLOW CONTINUING. A SERIES OF WEAK UPPER LEVEL LOWS
WILL AFFECT THE AREA ON SATURDAY WITH A CONTINUING CHANCE OF
SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY BECOME SEVERE OVER
EXTREME SOUTHERN ARKANSAS. SHOWER AND THUNDERSTORM ACTIVITY WILL
BEGIN TO DECREASE SATURDAY NIGHT. A FEW SHOWERS WILL REMAIN OVER
EASTERN AND SOUTHEASTERN ARKANSAS EARLY SUNDAY MORNING.

COOLER AIR IS FORECAST TO OVERSPREAD ARKANSAS EARLY NEXT WEEK. THE
NORTHERN AND WESTERN PARTS OF THE STATE COULD EXPERIENCE LOW
TEMPERATURES IN THE LOWER AND MID 30S BOTH ON MONDAY AND TUESDAY
MORNINGS. PERSONS WITH TENDER OUTDOOR VEGETATION SHOULD MONITOR
LATER FORECASTS OVER THE WEEKEND FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT...AND POSSIBLY AGAIN ON
SATURDAY.

22

In the hours before

Local storm report, Apr 9, 7:11 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
711 PM CDT FRI APR 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             3 E WALDRON             34.90N 94.04W
04/09/2004  1.00 INCH        SCOTT              AR   PUBLIC

            HAIL UP TO THE SIZE OF QUARTERS.

&&

28
Special weather statement, Apr 9, 7:44 PM CDT, 52 minutes before
ARZ012-013-021>023-030>032-037>044-052>055-062-100100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
744 PM CDT FRI APR 9 2004

SEVERE THUNDERSTORM WATCH #59 THAT WAS IN EFFECT FOR...CLARK...
DALLAS...SEARCY...PIKE...GRANT...HOT SPRING...POLK...MONTGOMERY...
GARLAND...SALINE...PULASKI...SCOTT...PERRY...YELL...FAULKNER...
LOGAN...NEWTON...CONWAY...POPE...JOHNSON AND VAN BUREN COUNTIES...
HAS BEEN CANCELLED.

SEVERE THUNDERSTORM WATCH #60 WILL REPLACE THIS WATCH FOR
CLARK...DALLAS...GARLAND...GRANT...HOT SPRING...MONTGOMERY...
PIKE...POLK...PULASKI AND SALINE COUNTIES.

58
Local storm report, Apr 9, 7:59 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
759 PM CDT FRI APR 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             MENA                    34.58N 94.24W
04/09/2004  1.75 INCH        POLK               AR   LAW ENFORCEMENT

0757 PM     HAIL             POTTER                  34.55N 94.33W
04/09/2004  1.75 INCH        POLK               AR   LAW ENFORCEMENT

            HAIL COVERED THE HIGHWAY.

&&

22
Local storm report, Apr 9, 8:05 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
805 PM CDT FRI APR 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             3 SE POTTER             34.55N 94.33W
04/09/2004  1.75 INCH        POLK               AR   LAW ENFORCEMENT

&&

22
Local storm report, Apr 9, 8:17 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
817 PM CDT FRI APR 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TSTM WND DMG     1 W ROCKY               34.58N 94.38W
04/09/2004                   POLK               AR   COUNTY OFFICIAL

            WOOD...TIN...STRYOFOAM AND OTHER DEBRIS IN THE ROAD AT
            THE INTERSECTION OF COUNTY ROAD 47 AND STATE HIGHWAY 8.

&&

22
Local storm report, Apr 9, 8:36 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
836 PM CDT FRI APR 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     5 W PERRYVILLE          35.01N 92.89W
04/09/2004                   PERRY              AR   AMATEUR RADIO

            A TREE BLOWN DOWN ON STATE HIGHWAY 60.

&&

22

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Shreveport, LA (KSHV), 00:00Z

1.6 hours before the tornado, 208 km from the path. April 10, 2004.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2004-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 350 joules per kilogram, CIN -40, lifted condensation level 1945 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Shreveport, LA at 00:00Z on 2004-04-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 16 square meters per square second, 0 to 6 km bulk shear 41 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-40 J/kg
Surface CAPE
942 J/kg
Mixed-layer LCL
1945 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
3 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
7.8 K/km

Open this sounding in Storm Lab

Shreveport, LA (KSHV), 12:00Z

10.4 hours after it, 208 km from the path. April 10, 2004.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2004-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 168 joules per kilogram, CIN -692, lifted condensation level 1347 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Shreveport, LA at 12:00Z on 2004-04-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 38 square meters per square second, 0 to 6 km bulk shear 50 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-692 J/kg
Surface CAPE
145 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

This ground now

The live radar over the trackEvery 2004 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are

The other tornadoes of April 9, 2004

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 97:40 PM CDTF0Polk, AR0.225
April 99:00 PM CDTF0Pike, AR2.525
April 99:24 PM CDTF1Pike, AR10.840

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.